T Nation

REZ-V, Diabetes, and Blood Sugar

I am writing to share my experience with a few months use of REZ-V with respect to my type 1 diabetes. I normally have very good glucose control, with my main problem being that I often go hypoglycemic as I am extremely sensitive to insulin and it is often that I overshoot my doses by 1 or 2 units and this causes significant problems. I also have similar problems overnight where I have been known to wake up at <50 mg/dL once a week on average.

Well anyways a few weeks into taking REZ-V I had noticed a shift in my overnight trends. Normally, if anything, I will have to watch out for hypoglycemia overnight and make sure to eat a little before bed (without taking fast-acting insulin) to cover what the long-acting insulin (lantus) will do overnight. After taking REZ-V I began noticing that no longer was I going low overnight, but I was actually going hyperglycemic quite frequently.

Now my notes are not the most detailed and I don’t log my daily insulin doses and meals, so I can’t be entirely exact in my statements. But something had changed. In fact there were times that I wouldn’t eat anything before bed and would go hyperglycemic overnight. Before REZ-V this would never happen.

So since I am fairly convinced that REZ-V was causing me to have hyperglycemia overnight I am wondering why. There are two probable causes:

1)The enhanced testosterone levels were doing it, or
2)The REZ-V was beginning to change the way my body was excreting glucose overnight

Is there anyone out there who does daily blood sugar testing (whether you are type 1, type 2 or just do it for fun) that has taken either pro-testosterone/test compounds and noticed that it caused them to have higher blood sugar levels? Or the same situation but only with REZ-V?

This is a very strange occurrence, but since I have 20+ years experience with T1D I am certain it is true. I have since stopped taking REZ-V (I was starting to gain too much weight plus the blood sugar changes were worrying me) and have gone back to my normal status of needing to watch out for overnight hypoglycemia every night.

Please if you have information let me know, I am very interested to find out what was doing this…

Ruh roh…

Very interesting post! Thanks for sharing this. Unfortunately, this sounds as if the resveratrol is restricting glucose uptake via non-insulin mediated mechanisms. Or, it could be interacting with the medication. Something fishy is definitely going on, though.

Only adipose and skeletal and heart muscle contain GLUT4 transporters, which are insulin mediated glucose transporters used for high rates of glucose uptake.

Most other tissues contain non-insulin mediated glucose transporters designed to maintain basal levels of glucose in those tissues.

Brant_Drake posted an excellent article/study detailing resveratrol’s effects on the GLUT1 family of transporters (non-insulin mediated) that can be seen here :

http://www.T-Nation.com/tmagnum/readTopic.do?id=2170795

This is really interesting. Again, thanks for posting. Hopefully we can get some good discussion going on this.

SIRT activation increases gluconeogenesis in the liver and supresses glycolysis. That may have something to do with your hyperglycemia.

http://www.nature.com/nature/journal/v434/n7029/full/nature03354.html;jsessionid=CBD58346232188FCB0D194B76D0E9170

[quote]bdog527 wrote:
SIRT activation increases gluconeogenesis in the liver and supresses glycolysis. That may have something to do with your hyperglycemia.

http://www.nature.com/nature/journal/v434/n7029/full/nature03354.html;jsessionid=CBD58346232188FCB0D194B76D0E9170 [/quote]

Very nice, and a plausible explanation. Thanks, bdog.

Rusty, you mentioned you were gaining too much weight. By weight, did you meant fat?

Yea a little. I seemed to need more insulin per amount of food I ate also. I forgot to mention that I think. Now that I am off I am using less insulin again, which I was thinking was part of the reason for weight gain.

But the weight gain and overnight hypergylcemia might be totally unrelated… weight gain from extra insulin use (induced by the effects of testosterone?), hyperglycemia from overnight glucose excursions.

Thanks for the link bdog. I will read it later when Nature lets me log into my account! If the paper is legitimate, it would have important implications. I actually did an entire presentation on SIRT deacetylases last semester. I was unaware SIRT1 activation had effects on gluconeogenesis (or forgot…). Hence REZ-V might have been doing just that.

So now am I wondering, if all people taking REZ-V are having overnight glucose excursions like myself, then they are likely counteracting this by increasing insulin production. The classical thought is that increased insulin expression shortens lifespan. By this logic, REZ-V (or just resveratrol in general) might not end up increasing your lifespan!

But of course we may be wrong about the overnight glucose excursions all together, or the classical thought is itself wrong…